MAUDE Adverse Event Report: DEPUY SYNTHES SPINE VIPER PRIME X-TAB, 7X45MM TI; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

DEPUY SYNTHES SPINE VIPER PRIME X-TAB, 7X45MM TI; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 186770245
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Not Applicable (3189)
Date of Event 01/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
During procedure, the surgeon loaded up a 7x45mm viper prime screw to implant into right side of l5.While extending the stylet through the pedicle, the stylet became bent and needed to be replaced with a new one.Because the stylet was so bent, it was very difficult for the surgical tech to remove it from the viper prime inserter.We tried to back it out first by connecting a set screw inserter to the stylet depth adjustor and backing it out but the stylet was too bent to be fully backed out of the x tab screw and became stuck.We then tried unthreading the x tab screw and attempted to remove the x tab from the inserter and stylet.At this point the surgical tech used pliers on the screw head and attempted to pull apart the screw from the inserter and the screw head and x-tab slid off but the screw shaft remained stuck on the stylet and inserter.The surgical tech then had to use pliers directly onto the shaft and at this point the screw shaft was removed.The stylet was still difficult to remove from the inserter and we were able to get it out by using pliers to ¿un-bend¿ it.I would suggest including a proper procedure for removing a bent stylet from and inserter in the technique guide as this information is currently not available in the guide.I would also suggest looking into making the stylets for viper prime stiffer so that they are less likely to be bent during procedures.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual evaluation of the returned device showed witness marks on the screw body.The saddle was also dislodged.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definite root cause cannot be positively determined at the moment.The likely cause of the saddle falling off is the instrument being subjected to unanticipated high amount of forces.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER PRIME X-TAB, 7X45MM TI
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key7088029
Report Number1526439-2017-50044
Device Sequence Number1209983
Product Code NKB
UDI-Device Identifier10705034509471
UDI-Public10705034509471
Combination Product (Y/N)N
PMA/510(K) Number
K162912
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number186770245
Device Lot NumberTBRDW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2017
Initial Date Received by Manufacturer 11/09/2017
Supplement Date Received by Manufacturer12/27/2017
Initial Report FDA Received Date12/06/2017
Supplement Report FDA Received Date01/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1